Imodium Abuse Can Lead to Heart Problems and Death, FDA Warns
Federal drug regulators indicate that individuals face a risk of serious and potentially life-threatening heart problems from abuse of Imodium, which may occur when excessive amounts of the over-the-counter anti-diarrhea medication are taken.
The FDA issued a drug safety advisory on Tuesday, warning that many people are experiencing serious heart problems after taking high doses of Imodium or taking Imodium in combination with other medications that interact with the drug.
The warning comes amid increasing concerns about Imodium abuse, following a number of poison control reports involving problems when individuals combined Immodium and the heartburn medication Prilosec to achieve a high. The Upstate New York Poison Center recently called for both medications to be removed from over-the-counter sales due to the risk of abuse.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
In this new warning, the FDA indicates that Imodium A-D, known as generically as Loperamide, has the potential to cause serious heart complications that can even result in death of consumers who abuse or misuse of the product.
Risks include abnormal heart rhythms, serious cardiac events, QT interval prolongation, a disruption of the heart’s electrical cycle, Torsades de Pointes, an abnormal heart rhythm that can cause sudden cardiac death, syncope, cardiac arrest or other ventricular arrhythmias.
Federal health officials say the risk may be increased when high doses of Imodium are taken or doses are taken with several kinds of medicines that interact with Imodium. Medications that may interact with Imodium, include the antacid Tagamet HB, Zantac, some antibiotics, like clarithromycin, erythromycin, and ketoconazole.
“Cases reported to FDA and in the medical literature indicate that individuals are taking significantly high doses of loperamide in situations of both misuse and abuse, often attempting to achieve euphoria or self-treat opioid withdrawal,” the FDA press release warned.
Imodium was approved to help control symptoms of diarrhea, including travelers’ diarrhea, in 1976. The maximum approved dose for adults is 8 mg per day for OTC medications and 16 mg per day for prescription use.
Since being approved, the FDA received 48 reports of serious heart problems associated with Imodium. The agency says this number is likely an under representation considering it only includes reports submitted to the FDA. It is likely there are additional cases of which the agency is unaware.
Of the 48 cases, more than half were reported after 2010 and 31 of the cases resulted in hospitalization and 10 patients died.
The FDA warns health care professionals should also be aware that using higher doses than recommended can result in serious cardiac adverse events.
In many cases of abuse, individuals will use other drugs or medications, like Imodium, to increase absorption and penetration across the blood-brain barrier for other drugs, or take higher doses to reduce Imodium from metabolizing to enhance its euphoric effects.
The agency warns that individuals experiencing heart problems after taking Imodium should, immediately stop use of the drug and call a health care professional. If diarrhea lasts more than two days, stop taking Imodium and contact a doctor or call 911 if you or the person taking the medication experience fainting, rapid heartbeat, irregular heart rhythm, or if the person is unresponsive or not reacting normally.
Patients should always follow dosing recommendations listed on the package and always tell a doctor about all the medications they are taking, including OTC medications.
RebeccaFebruary 25, 2019 at 7:41 am
I just lost my mother to long term Imodium abuse. Just like some of you the Drs , neurologists had never heard of it and dismissed my claims. She was found unresponsive we got her back somewhat for a couple days but anoxic brain injury she died 3 weeks later .
CathyNovember 20, 2017 at 12:38 am
I just lost my 32 yr young son on 9/25/17 from "overdose" of Imodium. I can't be sure if he used it to get a high or because he wanted to subdue withdrawal symptoms. I only found 1 box (I believe 24 tablet size) in his room. J&J knew that this product could cause damage or death. Why wasn't it taken off the shelf? Years ago they took a allergy med off shelves because kids were making a drug out of[Show More]I just lost my 32 yr young son on 9/25/17 from "overdose" of Imodium. I can't be sure if he used it to get a high or because he wanted to subdue withdrawal symptoms. I only found 1 box (I believe 24 tablet size) in his room. J&J knew that this product could cause damage or death. Why wasn't it taken off the shelf? Years ago they took a allergy med off shelves because kids were making a drug out of it. WHY did J&J not do something. I am filing suit so hopefully this won't happen to someone else. My son suffered from mental illness. I was up to bat for him his entire life and I won't stop now.
KarenSeptember 28, 2017 at 3:59 am
My healthy 23 year old son died on July 18, 2017. He was an opiate addict who admitted to me numerous times that he sometimes used loperamide in large doses to help with withdrawal symptoms and to get high. He said he never bought it, it was easy to shoplift and available in every store. My son was in rehab at the time and doing really well. For the first time in a long time he was hopeful about g[Show More]My healthy 23 year old son died on July 18, 2017. He was an opiate addict who admitted to me numerous times that he sometimes used loperamide in large doses to help with withdrawal symptoms and to get high. He said he never bought it, it was easy to shoplift and available in every store. My son was in rehab at the time and doing really well. For the first time in a long time he was hopeful about getting sober and staying sober. They found him unresponsive in his bed that morning. Paramedics were called and he was rushed to the hospital but it was too late. They did a drug screen that came back negative. I told the ER doctor about his loperamide abuse and she had never heard of it. She didn’t think it was worth putting in his chart for the Medical Examiner. After 6 weeks I called the ME to get a status report and he said that all of his organs were healthy and they hadn’t found anything that could have caused his death. I asked about loperamide and he said there wasn’t anything in his chart and he hadn’t heard of abusing it to get high either. After a couple of weeks he called to tell me my son had a lethal level of loperamide in his blood and that was his cause of death. Loperamide is dangerous in the hands of addicts who may be tempted to take larger does to get high. There is not enough warnings out there about the dangers and I believe there are most likely a lot more deaths from it that go unreported because medical professionals aren’t aware of it’s abuse and don't screen for it. There isn’t even a warning on the labels of it being potentially fatal. This has got to change.
GinaAugust 20, 2017 at 3:55 pm
We just received the toxicology report regarding the death of my 33 year old son who struggled with an opiate addiction. After a 7 month waiting period with an extensive toxicology screening, his cause of death is IMMODIUM toxicity! He was taking a large quantity due to the convenient availability of this over the counter medication!!!! I'm LIVID that Johnson and Johnson did not take immediate act[Show More]We just received the toxicology report regarding the death of my 33 year old son who struggled with an opiate addiction. After a 7 month waiting period with an extensive toxicology screening, his cause of death is IMMODIUM toxicity! He was taking a large quantity due to the convenient availability of this over the counter medication!!!! I'm LIVID that Johnson and Johnson did not take immediate action upon receipt of the FIRST notication of this issue and ...at a minimum...PLACE IMMODIUM BEHIND THE PHARMACY COUNTER!!! ~ My son left his 4 year old baby girl, her mother, two step children, his brother, his dad, and his mom to now navigate our lives without him! And to think that my son thought it was a better alternative than to take the opiates, since opiates are Schedule II drugs and IMMODIUM is over-the-counter!!! Unbelievable!!!!
BradAugust 16, 2016 at 3:37 am
My brother has used these for 2 years taking about 20 a day and taking time off sometimes. I just found him dead from a heart attack at 40 years old and healthy other he used those stupid lomidium pills.
JulianAugust 11, 2016 at 8:17 pm
Our son nearly lost his life because of abuse of this drug. It is my understanding that this is widespread. I intend to file a lawsuit.
"*" indicates required fields
More Top Stories
With thousands of Bard hernia mesh lawsuits pending in the federal court system, a fourth bellwether trial will be held in the spring, involving allegations that defects with Bard 3DMax caused painful and permanent injuries.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to warn doctors to conduct hearing tests, which could have helped a woman avoid permanent hearing damage.
A South Dakota man has filed one of the first gastroparesis lawsuits against Ozempic manufacturers, alleging that users have not been adequately warned about the risk of severe vomiting and long-term stomach side effects.